Alert archive / North Dakota / Wind Chill Advisories in 2020
Wind Chill Advisory 13, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Feb 17, 2020, 2:29 PM CST for 5 counties in North Dakota. It took effect at Feb 18, 2020, 3:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2020, 2:29 PM CST (20:29 UTC)
- In effect from
- Feb 18, 2020, 3:00 AM CST
- Expired
- Feb 18, 2020, 12:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Divide County, ND, Renville County, ND, Rolette County, ND
The radar
The Minot AFB radar (KMBX), 73 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759 WWUS43 KBIS 172029 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 229 PM CST Mon Feb 17 2020 NDZ001>005-180430- /O.NEW.KBIS.WC.Y.0013.200218T0900Z-200218T1800Z/ Divide-Burke-Renville-Bottineau-Rolette- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, and St. John 229 PM CST Mon Feb 17 2020 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST TUESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Divide, Burke, Renville, Bottineau and Rolette counties. * WHEN...From 3 AM to noon CST Tuesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Make sure to wear appropriate clothing for the cold. Cover exposed skin if planning outdoor activities. && $$
4 follow-up statements
756 WWUS43 KBIS 172333 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 533 PM CST Mon Feb 17 2020 NDZ001>005-180745- /O.CON.KBIS.WC.Y.0013.200218T0900Z-200218T1800Z/ Divide-Burke-Renville-Bottineau-Rolette- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, and St. John 533 PM CST Mon Feb 17 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST TUESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Divide, Burke, Renville, Bottineau and Rolette counties. * WHEN...From 3 AM to noon CST Tuesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Make sure to wear appropriate clothing for the cold. Cover exposed skin if planning outdoor activities. && $$ ZH
107 WWUS43 KBIS 180231 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 831 PM CST Mon Feb 17 2020 NDZ001>005-181045- /O.CON.KBIS.WC.Y.0013.200218T0900Z-200218T1800Z/ Divide-Burke-Renville-Bottineau-Rolette- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, and St. John 831 PM CST Mon Feb 17 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST TUESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Divide, Burke, Renville, Bottineau and Rolette counties. * WHEN...From 3 AM to noon CST Tuesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Make sure to wear appropriate clothing for the cold. Cover exposed skin if planning outdoor activities. && $$ ZH
743 WWUS43 KBIS 180641 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 1241 AM CST Tue Feb 18 2020 NDZ001>005-181445- /O.CON.KBIS.WC.Y.0013.200218T0900Z-200218T1800Z/ Divide-Burke-Renville-Bottineau-Rolette- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, and St. John 1241 AM CST Tue Feb 18 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Divide, Burke, Renville, Bottineau and Rolette counties. * WHEN...From 3 AM to noon CST Tuesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Make sure to wear appropriate clothing for the cold. Cover exposed skin if planning outdoor activities. && $$
954 WWUS43 KBIS 181115 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 515 AM CST Tue Feb 18 2020 NDZ001>005-181800- /O.CON.KBIS.WC.Y.0013.000000T0000Z-200218T1800Z/ Divide-Burke-Renville-Bottineau-Rolette- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, and St. John 515 AM CST Tue Feb 18 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Divide, Burke, Renville, Bottineau and Rolette counties. * WHEN...From till noon CST Today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Make sure to wear appropriate clothing for the cold. Cover exposed skin if planning outdoor activities. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 17, 2:21 PM CST, 8 minutes earlier.
Area forecast discussion, Feb 17, 2:21 PM CST, 8 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 221 PM CST Mon Feb 17 2020 .SHORT TERM...(Today through Tuesday) Issued at 210 PM CST Mon Feb 17 2020 Forecast highlights in the short term period will be chances for snow tonight and colder temperatures moving into the region for Tuesday. Currently, cyclonic flow aloft with a mid level S/WV over the region, embedded within a broad upper level trough across much of North America. This wave is resulting in some light snow/flurries over my central and east along with an extensive area of low level clouds west and central. My western counties will see gradual clearing in the wake of this wave, before clouds re- increase this evening. Stronger embedded S/WV now over northern Saskatchewan will swing southeast into southern Manitoba tonight, acting to drive a strong cold front southward across North Dakota this evening through early Tuesday morning. Decent frontogensis along/ahead of the front though with relatively weak forcing aloft will produce an area of snow along to ahead of the FROPA moving from north to south. Models are in agreement with the best low level forcing across the west. Thus forecast snow totals through 12-14Z Tuesday range from around an inch west to a few tenths at most across my east. Post frontal wind surge arrives after 06Z though the stronger winds (eastern half) will not be collocated with the higher snow totals (western half) so don't anticipate any impacts from blowing snow at this time. Strong CAA will combine with the winds to produce advisory criteria wind chills late tonight through Tuesday AM across my far north, so will hoist a wind chill advisory for those counties with this forecast package. Decreasing clouds on Tuesday but also cold and brisk ahead of Arctic high pressure building southeast into the Northern Plains. Highs Tuesday will struggle to climb above zero over my north and will only reach the single digits above most other places. .LONG TERM...(Tuesday night through Monday) Issued at 210 PM CST Mon Feb 17 2020 The long term period begins in the deep freeze as 1045MB Arctic high pressure builds across western and central ND Tuesday night. Wed AM lows will range from -10 to -20F most areas. Depending on the timing, some areas may go even colder if winds remain calm for an extended period Wed morning. The cold start will keep Wed daytime highs frigid. The cold is short lived with an upper level ridge amplifying over the Rockies Wed night, morphing into a broad ridge and developing across the central CONUS Thursday and Friday. Quasi-zonal flow for the coming weekend will then allow mild Pacific air into the region, with highs by Sunday from the mid 30s to well into the 40s across the central and western Dakotas. Dry Tuesday night through Sunday. Models have been advertising a return to an active weather pattern for early next week along with temperatures trending colder. A strong upper level low will develop over the Gulf of Alaska early this weekend, then into the Pacific northwest late this weekend and depicted to begin impacting our area sometime in the Sunday night/Monday timeframe. High uncertainty at this time regarding any details but it will trend colder and some places will receive snow. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 210 PM CST Mon Feb 17 2020 Low VFR to areas of MVFR CIGS this afternoon with partial clearing over western terminals including KXWA/KDIK. Another wave of light snow and lower CIGS will develop from north to south this evening and through the overnight as another cold front advances south across the region. Conditions will improve from north to south Tuesday morning/afternoon with all terminals trending VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 3 AM to noon CST Tuesday for NDZ001>005. && SHORT TERM...NH LONG TERM...NH AVIATION...NH
Hazardous weather outlook, Feb 17, 10:12 AM CST, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1012 AM CST Mon Feb 17 2020 NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-181615- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 1012 AM CST Mon Feb 17 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dangerous wind chills to 30 below are possible Tuesday night through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>020-031>034-040>045-181615- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 1012 AM CST Mon Feb 17 2020 /912 AM MST Mon Feb 17 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Feb 17, 9:20 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
920 AM CST MON FEB 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 WNW BISMARCK 46.81N 100.79W
02/17/2020 M1.6 INCH BURLEIGH ND COCORAHS
COCORAHS STATION ND-BH-34 BISMARCK 1.3 WNW.
&&
MJLocal storm report, Feb 17, 9:43 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
943 AM CST MON FEB 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW HAZEN 47.30N 101.62W
02/17/2020 M1.6 INCH MERCER ND COCORAHS
COCORAHS STATION ND-MR-7 HAZEN.
&&
MJLocal storm report, Feb 17, 10:32 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1032 AM CST MON FEB 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 6 WSW PRICE 47.06N 101.07W
02/17/2020 M1.5 INCH OLIVER ND COCORAHS
COCORAHS STATION ND-OL-4 CENTER 11.3 ESE.
SWE 0.14 INCHES.
&&
MJLocal storm report, Feb 17, 11:23 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1123 AM CST MON FEB 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM SNOW 1 W DUNN CENTER 47.35N 102.65W
02/17/2020 M1.5 INCH DUNN ND CO-OP OBSERVER
CO-OP OBSERVER STATION DNCN8 DUNN CENTER 2
SW.
&&
MJLocal storm report, Feb 17, 11:24 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 AM CST MON FEB 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW MONTPELIER 46.70N 98.58W
02/17/2020 M1.0 INCH STUTSMAN ND CO-OP OBSERVER
CO-OP OBSERVER STATION MONN8 MONTPELIER.
&&
MJLocal storm report, Feb 17, 11:27 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1127 AM CST MON FEB 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 5 NW EDGELEY 46.42N 98.79W
02/17/2020 M2.7 INCH LAMOURE ND COCORAHS
COCORAHS STATION ND-LM-3 EDGELEY 5.2 NW. 24
HOUR TOTAL.
&&
MJNearby
Wind Chill Advisories in North Dakota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.